Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 328, NWS Nashville, TN

August 5, 2012Benton County, Humphreys County, Perry County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 5, 2012, 3:06 PM CDT for Benton County, Humphreys County, Perry County, Tennessee. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2012, 3:06 PM CDT (20:06 UTC)
Expired
Aug 5, 2012, 3:45 PM CDT
In force
39 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Benton County, TN, Humphreys County, TN, Perry County, TN

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:10 PM CDTHAIL 0.58 Ssw Birdsong Marina, TNHALF INCH SIZE HAIL REPORTED NEAR HOLLADAY
Aug 5, 3:17 PM CDTTSTM WND DMG5 S Birdsong Marina, TNHIGHWAY DEPARTMENT REPORTED TREES DOWN ON MULTIPLE BACK ROADS IN SE BENTON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1769 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

811 
WUUS54 KOHX 052006
SVROHX
TNC005-085-135-052045-
/O.NEW.KOHX.SV.W.0328.120805T2006Z-120805T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
306 PM CDT SUN AUG 5 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PERRY COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN BENTON COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN HUMPHREYS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 345 PM CDT

* AT 302 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR BIRDSONG
  MARINA...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOBELVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3598 8803 3586 8771 3573 8773 3573 8772
      3562 8779 3574 8800 3581 8798 3581 8802
      3583 8803 3585 8805 3583 8808 3584 8812
TIME...MOT...LOC 2007Z 299DEG 10KT 3585 8799

$$

SHAMBURGER
1 follow-up statement
412 
WWUS54 KOHX 052025
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CDT SUN AUG 5 2012

TNC005-085-135-052045-
/O.CON.KOHX.SV.W.0328.000000T0000Z-120805T2045Z/
PERRY TN-BENTON TN-HUMPHREYS TN-
325 PM CDT SUN AUG 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
HUMPHREYS...SOUTHEASTERN BENTON AND NORTHERN PERRY COUNTIES UNTIL 345
PM CDT...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 12 MILES SOUTH OF NEW JOHNSONVILLE...
OR 17 MILES NORTH OF LINDEN...MOVING SOUTHEAST AT 10 MPH. PENNY SIZE 
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  LOBELVILLE.

LAT...LON 3598 8803 3586 8771 3573 8773 3573 8772
      3562 8779 3574 8800 3581 8798 3581 8802
      3583 8803 3585 8805 3583 8808 3584 8812
TIME...MOT...LOC 2024Z 292DEG 9KT 3584 8795

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:59 PM CDT, 7 minutes earlier.

Area forecast discussion, Aug 5, 2:59 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
259 PM CDT SUN AUG 5 2012

.DISCUSSION...CURRENTLY ACROSS THE MID STATE...A NE-SW BAND OF
THUNDERSTORMS WAS MOVING SLOWLY EASTWARD ONTO THE CUMBERLAND
PLATEAU. THIS BAND OF STORMS HAS DUMPED SOME HEAVY
RAINFALL...ESPECIALLY NE OF BNA FROM GALLATIN TO HARTSVILLE AND
GAINESBORO. TEMPERATURES VARIED CONSIDERABLY ACROSS THE AREA.
LOCATIONS THAT EXPERIENCED STORMS WERE WELL BELOW EXPECTED
HIGHS...WITH LATEST READINGS IN THE UPPER 70S TO LOWER 80S. THE
DRIER LOCATIONS OVER THE FAR SOUTHEAST AND NORTHWEST HAD REACHED
EXPECTED HIGHS...INCLUDING LOWER 90S AROUND CLARKSVILLE.

WE HAVE LOW CONFIDENCE WITH SOME DETAILS DURING THE FIRST PERIOD
OF THIS FORECAST. SHORT RANGE MODELS NEVER PICKED UP WELL ON THE
BAND OF THUNDERSTORMS OVER THE AREA TODAY. ALSO...SHORT RANGE
MODELS SHOWED CONSIDERABLE DEVELOPMENT AHEAD OF THE COLD
FRONT...STILL LOCATED NW OF OUR AREA. SO FAR THERE HAS BEEN VERY
LITTLE DEVELOPMENT AHEAD OF THE FRONT. OUR EARLIER THINKING WAS
THAT STORMS WOULD INCREASE AHEAD OF THE FRONT WITH WIDESPREAD AND
HEAVY THUNDERSTORMS CROSSING MID TN THIS EVENING. NOW IT APPEARS
WE WILL HAVE TO BACK OFF. WE DO STILL EXPECT SOME ACTIVITY WITH
THE FRONT...SINCE IT WILL BE RUNNING INTO MOIST AND UNSTABLE AIR
WITH NEAR 2000 J/KG CAPE OVER OUR NW COUNTIES. BUT THE ACTIVITY
WILL PROBABLY BE SCATTERED (AROUND 50 PERCENT POP)...RATHER THAN
WIDESPREAD (80 PERCENT) AS WE HAD THOUGHT.

ANY STORMS LATE TODAY INTO THIS EVENING COULD PRODUCE VERY HEAVY
DOWNPOURS. PRECIPITABLE WATER VALUES REMAIN OVER 2 INCHES AND
STORM MOTION WILL BE ONLY AROUND 10KT. THERE CONTINUES TO A SMALL
THREAT FOR SEVERE STORMS WITH DAMAGING WIND GUSTS. IT APPEARS OUR
NW COUNTIES WILL HAVE THE GREATEST POTENTIAL...BUT ANY SEVERE
WOULD BE RATHER ISOLATED.

LATER TONIGHT INTO MONDAY...THE FRONT WILL SLOW DOWN...THEN STALL
JUST SE OF OUR AREA. MODELS SHOW A LINGERING INVERTED TROUGH OVER
MID TN WITH A GRADIENT OF MOISTURE FROM SE TO NW. WE WILL KEEP A
CHANCE FOR SHOWERS OR STORMS IN THE FORECAST FOR MONDAY...WITH THE
HIGHER POPS IN THE SE AND VERY LOW POPS IN OUR NW COUNTIES.

FOR TUESDAY THROUGH THURSDAY...OUR WEATHER WILL BE WARM AND HUMID.
LOW WILL BE GENERALLY IN THE UPPER 60S TO AROUND 70 WITH HIGHS
ABOUT 90. ISOLATED TO SCATTERED STORMS WILL REMAIN IN THE
FORECAST...MAINLY PLATEAU WHERE PERSISTENT WEAK TROUGHING AND
MOISTURE CONVERGENCE IS INDICATED.

BY FRIDAY...A STRONG TROUGH WILL BE LOCATED OVER THE UPPER
MIDWEST. THIS WAVE WILL DIG SE HELPING PULL A COLD FRONT THROUGH
THE AREA. SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT
LATE THURSDAY INTO FRIDAY. DRY WX WITH NEAR NORMAL TEMPS WILL
FOLLOW THE FRONT...WITH LOWS IN THE 60S...HIGHS IN THE MID 80S AND
MORE PLEASANT HUMIDITY LEVELS.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      73  89  69  90 /  50  30  10  20
CLARKSVILLE    71  89  66  89 /  40  20  10  05
CROSSVILLE     69  82  67  84 /  70  50  20  40
COLUMBIA       73  89  69  90 /  50  40  10  20
LAWRENCEBURG   72  90  69  90 /  50  40  10  20
WAVERLY        71  90  67  89 /  40  20  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 5, 5:00 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SUN AUG 5 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE AS A COLD FRONT APPROACHES THE MID STATE FROM THE
NORTHWEST. THE PRIMARY THREATS ARE DAMAGING STRAIGHT LINE WINDS
AND LARGE HAIL. BRIEF, LOCALIZED FLOODING RESULTING FROM HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Local storm report, Aug 5, 12:21 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1221 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLOOD            HARTSVILLE              36.39N 86.16W
08/05/2012                   TROUSDALE          TN   NWS EMPLOYEE

            RETIRED NWS EMPLOYEE REPORTED MINOR FLOODING ON SEVERAL
            ROADS IN HARTSVILLE

&&

SHAMBURGER
Special weather statement, Aug 5, 1:00 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
100 PM CDT SUN AUG 5 2012

TNZ028-030>033-064-065-051900-
DE KALB-JACKSON-OVERTON-PUTNAM-SMITH-WHITE-WILSON-
100 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR DE
KALB...JACKSON...OVERTON...PUTNAM...SMITH...WHITE AND WILSON
COUNTIES...

AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
BAXTER TO 7 MILES EAST OF WALTERHILL...OR ALONG A LINE EXTENDING FROM
9 MILES SOUTH OF GAINESBORO TO 12 MILES NORTHEAST OF MURFREESBORO...
MOVING EAST AT 25 MPH.

THESE STORMS WILL BE NEAR...
  BAXTER BY 120 PM CDT.
  ALGOOD BY 125 PM CDT.
  COOKEVILLE BY 130 PM CDT.
  SMITHVILLE BY 145 PM CDT.
  MONTEREY BY 200 PM CDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3610 8524 3597 8527 3592 8566 3597 8609
      3596 8611 3597 8622 3596 8625 3601 8636
      3634 8570 3633 8512

SHAMBURGER
Special weather statement, Aug 5, 1:31 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
131 PM CDT SUN AUG 5 2012

TNZ062-063-051915-
CANNON-RUTHERFORD-
131 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CANNON AND EASTERN RUTHERFORD
COUNTIES...

AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
WOODBURY TO 10 MILES SOUTH OF MURFREESBORO...MOVING EAST AT 20 MPH.

THESE STORMS WILL BE NEAR...
  WOODBURY BY 200 PM CDT.

WINDS 40 TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL ARE
EXPECTED WITH THESE STORMS.

LAT...LON 3571 8622 3571 8643 3596 8619 3596 8611
      3597 8609 3596 8608 3596 8601 3584 8588
      3571 8600 3570 8599 3566 8599 3565 8600
      3565 8611

SHAMBURGER
Special weather statement, Aug 5, 1:54 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
154 PM CDT SUN AUG 5 2012

TNZ032-064>066-078-080-052000-
CUMBERLAND-DE KALB-PUTNAM-VAN BUREN-WARREN-WHITE-
154 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...DE KALB...PUTNAM...
VAN BUREN...WARREN AND WHITE COUNTIES...

AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COOKEVILLE TO
WOODBURY...MOVING EAST AT 20 MPH.

THESE STORMS WILL BE NEAR...
  SPARTA BY 215 PM CDT.
  MONTEREY BY 230 PM CDT.
  MCMINNVILLE BY 235 PM CDT.
  SPENCER BY 300 PM CDT.
  CROSSVILLE BY 300 PM CDT.

WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL ARE
EXPECTED WITH THESE STORMS.

LAT...LON 3582 8478 3576 8492 3576 8525 3556 8544
      3552 8577 3550 8582 3558 8595 3571 8600
      3583 8588 3587 8590 3590 8587 3624 8542
      3615 8520 3613 8509 3617 8503 3615 8489
      3599 8471 3591 8468

SHAMBURGER
Local storm report, Aug 5, 2:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
257 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLOOD            7 W HARTSVILLE          36.39N 86.29W
08/05/2012                   SUMNER             TN   EMERGENCY MNGR

            BLEDSOE CREEK ROSE ABOVE ITS BANKS NEAR HWY 25.

&&

11
Special weather statement, Aug 5, 2:58 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
258 PM CDT SUN AUG 5 2012

TNZ065-066-078-080-052045-
CUMBERLAND-VAN BUREN-WARREN-WHITE-
258 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...VAN BUREN...WARREN
AND WHITE COUNTIES...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRFIELD GLADE TO
MCMINNVILLE...MOVING SOUTHEAST AT 15 MPH.

WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL ARE
EXPECTED WITH THESE STORMS.

LAT...LON 3582 8478 3576 8491 3574 8502 3576 8504
      3576 8525 3570 8528 3555 8546 3552 8559
      3553 8573 3550 8582 3559 8596 3565 8597
      3616 8490 3609 8480 3599 8471 3591 8467

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:37 AM CDTAreal Flood AdvisoryOHXSumner, Trousdale113 min
Aug 5, 12:09 PM CDTAreal Flood AdvisoryOHXMacon, Trousdale111 min
Aug 5, 1:00 PM CDTSpecial Weather StatementOHXDeKalb, Putnam60 min
Aug 5, 1:13 PM CDTAreal Flood AdvisoryOHXSmith, Wilson2 hr
Aug 5, 1:31 PM CDTSpecial Weather StatementOHXCannon44 min
Aug 5, 1:54 PM CDTSpecial Weather StatementOHXCumberland, Putnam, Van Buren, Warren, White66 min
Aug 5, 2:00 PM CDTAreal Flood AdvisoryOHXFentress, Pickett2 hr
Aug 5, 2:04 PM CDTAreal Flood AdvisoryOHXWhite116 min
Aug 5, 2:24 PM CDTFlash Flood WarningOHXWhite3 hr
Aug 5, 2:58 PM CDTSpecial Weather StatementOHXCumberland, Van Buren, Warren47 min
Aug 5, 3:45 PM CDTSpecial Weather StatementOHXPerry60 min
Aug 5, 4:22 PM CDTSpecial Weather StatementOHXBenton, Cheatham, Dickson, Hickman, Houston, Humphreys and 4 more38 min
Aug 5, 5:08 PM CDTSpecial Weather StatementOHXRobertson52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.